Format

Send to

Choose Destination
Ann Emerg Med. 1993 Mar;22(3):613-5.

Respiratory arrest following intramuscular ketamine injection in a 4-year-old child.

Author information

1
Department of Emergency Medicine, North Carolina Baptist Hospital, Winston-Salem.

Abstract

A healthy 4-year-old boy presented to the pediatric emergency department after inserting a black-eyed pea into his right external ear canal. Initial attempts at removal of this foreign body were unsuccessful, resulting in patient agitation. After administration of intramuscular ketamine for sedation, the patient was observed to experience one ineffective respiration followed by a period of apnea. No excessive oropharyngeal secretions or laryngospasm were noted. Spontaneous respirations resumed after 40 seconds, and the child recovered with no apparent ill effects. This case illustrates the need for adequate monitoring and preparation for emergency airway management when using ketamine for sedation in the ED.

PMID:
8442556
DOI:
10.1016/s0196-0644(05)81956-0
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center